Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 41, NWS Newport/Morehead City, NC

July 29, 2005Craven County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 29, 2005, 3:16 AM EDT for Craven County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2005, 3:16 AM EDT (07:16 UTC)
Expired
Jul 29, 2005, 3:45 AM EDT
In force
29 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Craven County, NC

The radar

The Morehead City radar (KMHX), 64 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3998 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 290716
SVRMHX
NCC049-290745-
/O.NEW.KMHX.SV.W.0041.050729T0716Z-050729T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
316 AM EDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAVEN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 345 AM EDT

* AT 314 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR COVE CITY...OR 11 MILES
  NORTH OF TRENTON...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JASPER AROUND 325 AM EDT...
  VANCEBORO AROUND 330 AM EDT...
  ERNUL AROUND 340 AM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3528 7744 3513 7731 3522 7695 3539 7714

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:00 AM EDT, 16 minutes earlier.

Area forecast discussion, Jul 29, 3:00 AM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 AM EDT FRI JUL 29 2005

.SHORT TERM...CONVECTION CONTINUES TO EDGE EWD ACROSS ERN NC IN
ASSOC WITH SERIES OF MID/UPPER LVL WAVES IN SW FLOW ALOFT. MEANWHILE
SFC BOUNDARY REMAINS STALLED JUST TO THE SOUTH AND CONVECTION HAS
FLARED ON THIS BOUNDARY AND IS DRIFTING NORTH. MODELS IN AGREEMENT
WITH LIFTING BOUNDARY NORTH THROUGH THE DAY LEADING TO INCREASED
CLOUDS AND PCPN COVERAGE. THIS SHOULD KEEP TEMPS DAY ENOUGH TO KEEP
CWA OUT OF HEAT ADVISORY CRITERIA EVEN THOUGH RH VALUES WILL ONCE
AGAIN BE QUITE HIGH. NOT OUT OF THE QUESTION TO SEE SOME ISOLD SVR
TODAY GIVEN PROXIMITY OF BOUNDARY BUT OVERALL FEEL FCST WIND FIELDS
TOO LIGHT FOR ANY LARGE SCALE SVR THREAT. BIGGEST THREAT IS LIKELY
LOCALIZED HEAVY RAINS FOR TODAY AND NEXT FEW DAYS. AFTER TODAY WILL
NEED TO START THINKING ABOUT FLOOD WATCH FOR EACH DAY AS BOUNDARY
BECOMES STALLED OVER RGN WITH NO SIG MID/UPR LVL SUPPORT TO MOVE IT
OUT BEFORE EARLY NEXT WEEK. WITH BOUNDARY AS TRIGGER WILL MAINTAIN
HIGH CHANCE POPS EACH DAY THROUGH SUNDAY WITH CORRESPONDING
LESSENING OF HIGH TEMPS.

&&

.LONG TERM...NOT MUCH CHANGE TO EXTENDED PORTION OF FCST. NEW GFS IS
INDICATING SOME DRYING WITH PASSAGE OF BOUNDARY BACK TO THE SOUTH ON
MON AS BETTER ORGANIZED UPPER TROF SWINGS EAST. NOT READY TO DROP
POPS YET AS MODEL WOULD INDICATE BUT WILL LOWER THEM SOME FOR THE
PERIOD MONDAY THROUGH THURSDAY. OTHERWISE WILL MAKE LITTLE IN THE
WAY OF CHANGES TO GOING EXTENDED FORECAST.

&&

.AVIATION...WIDESPREAD MVFR CONDITIONS THIS MORNING MOSTLY FOR CIGS
FROM PREVIOUS CONVECTION. NEW CONVECTION WILL CONTINUE TO MOVE INTO
AREA FROM THE WEST...WITH SCT IFR VSBYS LIKELY IN HEAVY RAINFALL.
CONVECTION IS EXPECTED TO DECREASE DURING THE MORNING HOURS...THEN
REDEVELOP THIS AFTERNOON AND EVENING.

&&

.MARINE...LIGHT EASTERLY WINDS PREVAIL ACROSS THE MARINE
AREA....WITH SEAS GENERALLY 3 FT OR LESS. EXPECT WINDS TO BECOME
SOUTHERLY ACROSS THE AREA TODAY...AND CONTINUE THROUGH SUN. WILL USE
A TONED-DOWN VERSION OF THE GFS WINDS...WITH SPEEDS ABO 15 KT. WILL
ALSO SHAVE ABOUT A FOOT OFF WW3 SEAS HEIGHTS...KEEPING SEAS AOB
4 FT. NEXT FRONTAL BOUNDARY WILL APPROACH ON SUNDAY WITH A NE/E FLOW
REGIME TO FOLLOW INTO EARLY NEXT WEEK. WNAWAVE INDICATES INCREASED
WAVE/SWELL ENERGY MONDAY AS GFS SHOWS TROPICAL LOW SENDING AN ESE
SWELL TOWARD OUR CSTL WATERS.

RIP CURRENT THREAT WILL REMAIN LOW TODAY AS SWELL ENERGY STILL
MINIMAL AND ASTRONOMICAL TIDES WILL BE LOW. COULD SEE INCREASING
THREAT SATURDAY AND AGAIN FOR THE EARLY PART OF NEXT WEEK.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

MLF/RAP
Hazardous weather outlook, Jul 28, 4:58 AM EDT, 22 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
458 AM EDT THU JUL 28 2005

NCZ029-044>047-079>081-090>095-098-290900-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
458 AM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON FOR ALL OF EASTERN
NORTH CAROLINA. TEMPERATURES IN THE MIDDLE 90S COUPLED WITH HIGH
HUMIDITY WILL PRODUCE DANGEROUS HEAT INDEX VALUES AROUND 110
DEGREES.

ISOLATED TO SCATTERED...STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING. A FRONT WILL LINGER OVER
EASTERN NORTH CAROLINA AND WILL HELP TRIGGER THUNDERSTORMS IN THE
HUMID AND UNSTABLE AIRMASS PRESENT OVER THE AREA. THE STRONGER
STORMS WILL PRODUCE FREQUENT LIGHTNING...DAMAGING WIND GUSTS...AND
TORRENTIAL DOWNPOURS THAT COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONT WILL BE IN VICINITY OF EASTERN NORTH CAROLINA AND AID IN
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD.
THE STRONGEST STORMS WILL PRODUCE DANGEROUS LIGHTNING...GUSTY
WINDS AND TORRENTIAL RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

AMZ130-135-150-152-154-156-158-NCZ103-290900-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-OUTER BANKS DARE-
458 AM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:45 AM EDTSpecial Marine WarningMHX60 min
Jul 29, 6:28 AM EDTSpecial Marine WarningMHX62 min
Jul 29, 6:33 PM EDTFlash Flood WarningMHXPitt3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.